Q. Is it safe to restart Prednisone?

Answered by
Dr. Atul Prakash
and medically reviewed by iCliniq medical review team.
Published on Mar 10, 2016 and last reviewed on: Sep 19, 2019

Hi doctor,

I was diagnosed with gout in left foot. It has been bothering me for a couple of weeks. Last month, I had issue with my elbow and took Prednisone. Recently, doctor said I cannot take Prednisone again so soon and was essentially screwed. Are there any other treatment options or drugs? How long should one have to wait until it is safe to take Prednisone again?

Dr. Atul Prakash

Fitness Expert Orthopedics And Traumatology Physiotherapy Spine Health
#

Hi,

Welcome to icliniq.com.

  • No, there is no such restriction about restarting Prednisone. As long as there is a clinical need and we have exhausted other options then there is no contraindication to restart steroids.
  • Surely, NSAIDS (non-steroidal anti-inflammatory drugs) should be tried before proceeding with the steroid. Also, local treatment with ice rest and use of local pain relieving gels can be and should be tried.
  • Please respond with a clear formal diagnosis and let me know your history of current condition, underlying medical history, your treatment history, investigations done, allergies, smoking and alcohol. I will be more than happy to provide a clearer answer to help you with the management of your condition.

Revert back with clear history to an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Hi doctor,

I was diagnosed with gout in left foot. I had it about 3 years ago. I also have been diagnosed with osteoarthritis in both feet. Typically, that itself shows in my big toes but also has popped up in other foot joints. The urgent care doctor said that if you restart prednisone so soon, it does something to your brain. Two weeks later, I have started to get pain in big toe. It started on top of foot and has moved around. The last couple of days my ankle joint has been painful and swollen. I do not have any allergies. I do not smoke and I drink about three times a week.

Dr. Atul Prakash

Fitness Expert Orthopedics And Traumatology Physiotherapy Spine Health
#

Hi,

Welcome back to icliniq.com.

Thanks for providing with a more complete picture and attaching the images of your foot (attachment removed to protect patient identity Gout can well be treated with the following:

  • NSAIDS like Diclofenac, Naproxen, etc., are the first line treatments for an acute attack such as you are having now. This along with elevation rest and icing the local will work well on most cases.
  • For people who do not tolerate the NSAIDS or if response is inadequate then Colchicines orally is one of the other options. For best result, take within 12 hours of an acute attack. This has to be taken under supervision due to side effects. But in people who tolerate this, it is really effective.
  • Steroids: Looking at your ankle and foot pictures, the ideal thing to do would be to go for an ankle ultrasound to assess any fluid collection in the joint and have a steroid shot into the joint, which is safer due to less effect on the adrenocortical axis or hypothalamic-pituitary-adrenal axis (HPA axis), which incidentally your doctor was referring to.
  • This is seen in patients who suddenly stop the steroids after being on them for over three weeks. Not so much about restarting them after a short period.
  • Discuss this with your doctor and surely you can get relief without putting yourself at risk of a HPA crisis. My suggestion is go in a stepwise manner as I have suggested.
  • Also try and lose some weight to avoid this situation from recurring.

For further information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Also Read Answers From:

Related Questions & Answers


Nausea and stomach pain after taking Panadol.

Query: Hello doctor, I am a female, 27 years old, 50 kg, 162 cm. Just before sleeping at 11:30 AM, I took two Panadol advance pills and one Muscerol 3 pill altogether. I have not eaten for the last five hours earlier. Later that night, I woke up around 2 AM feeling nausea which lasted for a few minutes. S...  Read Full »

Can Aleve and Goody's powder cause stomach upset?

Query: Hi doctor, I recently had a migraine, so I took two tablets of Aleve. It did not work, so I took Goody's powder, but the pain was still there, so I took another one. The migraine pain has gone, but my stomach seems to be upset.  Read Full »

If I use steroid for MS, is it possible to recover fast?

Query: Hi doctor, I was diagnosed with MS last month. I had severe dizziness before three months, and I got bed bound. The next day, my head became heavy, and I was unable to move it off from the pillow. I had an unsteady feeling on my foot. I was able to sit, and I got pulled back with a sensation on my ...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.